Tornadoes · United States · Missouri · 2018

EF1 tornado, Ozark Airpark Arpt, Missouri, May 3, 2018

This EF1 tornado ran 1.5 miles across Christian County on May 3, 2018, touching down at 2:10 AM CDT and reaching 100 yards wide. It killed nobody, and did $100,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
May 3, 2018
Touchdown
2:10 AM CDT (07:10 UTC)
Lifted
2:13 AM CDT (07:13 UTC)
On the ground
3 minutes
Path length
1.5 miles (2.4 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
Property damage
$100,000
County
Christian County
Touchdown point
37.055, -93.212
Lift-off point
37.068, -93.184
Record number
1805030110-01

The damage survey

7 damage points were recorded along this path by NWS SGF, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 95 mph.

  • a barn destroyed and trees uprooted. hay bail thrown across field. 50 yards wide and up to half mile long. up to 80 mph.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Severe thunderstorms caused damaging wind and large hail.

The tornado damage began near the intersection of North 3rd Street and Sunset Road. There was minor damage to roofs and fences. The tornado moved northeast causing additional minor to moderate roof damage, along with snapping trees and destroying out buildings along its path before lifting near the end of Peartree Drive. The tornado was rated an EF-1 with maximum estimate wind speeds up to 95 mph and path of 1.5 miles. The tornado had a width of 100 yards.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the tornado touched down at May 3, 1:26 AM CDT, 44 minutes earlier.

Area forecast discussion, May 3, 1:26 AM CDT, 44 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
126 AM CDT Thu May 3 2018

.SHORT TERM...(This evening through Thursday)
Issued at 205 PM CDT Wed May 2 2018

A complex and volatile weather situation is setting up across the
region tonight through Thursday as a storm system moves slowly
east. Strong to severe thunderstorms will erupt across Plains and
into northwestern Missouri into this evening. This activity will
spread eastward into southeastern Kansas and central Missouri
during the mid to late evening and across the remainder of the
Missouri Ozarks during the overnight hours.

There is some uncertainty on the exact evolution of this activity
but ample instability and increasing low level and deep layer shear
resulting from a strengthening low level jet will support ongoing
storm development. Expect the potential of severe weather
including large hail, damaging winds and possibly a couple of
tornadoes. Damaging straight line winds look to be the primary
risk. Low level shear profiles support northeast to east bowing
segments which will pose the greatest risk for strong winds and
the potential of a couple of quick spin up line segment tornadoes.
The greatest risk for damaging winds and tornadoes will generally
be northwest of a line from Pittsburg KS to the Lake of the
Ozarks region of central Missouri. The damaging wind threat will
continue farther east but diminish with time.

Showers and storms will continue into Thursday morning as the first
wave of activity shifts southeast and weakens. Another round of
storm development is expected later Thursday afternoon and evening
as the actual cold front and upper level trough push east into
the region. Some uncertainty on the potential of severe storms
Thursday given the residual clouds and activity. Appears the
greatest risk for severe storms Thursday will be across eastern
Kansas and western Missouri where heating and instability will be
maximized.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 205 PM CDT Wed May 2 2018

A more tranquil weather pattern will return for late week into the
weekend. Temperatures will remain mild to warm. A cold front will
drop southward across the region Sunday afternoon and evening
resulting in a low chance for showers. More active weather may
return the middle to later part of next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 117 AM CDT Thu May 3 2018

KSGF/KJLN/KBBG tafs: An area of thunderstorms with gusty winds
with a small scale line of storms will move through the taf area
in the near term. Additional thunderstorm development will be
possible later in the taf period. In general expect vfr
conditions outside of thunderstorms. Lower mvfr cat ceilings and
visibility will occur with heavier showers.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Foster
LONG TERM...Foster
AVIATION...DSA
Hazardous weather outlook, May 2, 10:03 PM CDT, 4 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
1003 PM CDT Wed May 2 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-040315-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1003 PM CDT Wed May 2 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited tornado risk.
  Elevated hail risk.
  Significant thunderstorm wind damage risk.
  Limited flooding risk.
  Significant lightning risk.

DISCUSSION...

Strong to potentially severe thunderstorms will move through
central Missouri through midnight. Some of these storms could be
severe capable of producing hail to the size of quarters and
damaging wind gusts up to 70 mph. There remains a limited threat
for tornadoes as well.

Another area of strong to severe storms will move northeast out of
Oklahoma and into southwest Missouri after midnight...continuing
toward the Highway 63 corridor into the late night hours. Winds
to 70 mph will be the greatest threat...though short lived
tornadoes will be possible as well.

Locally heavy downpours will also accompany the stronger
storms...but widespread flooding is not expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

 Scattered thunderstorms will impact the outlook area Thursday
 into Thursday evening. There is a conditional risk for strong to
 severe storms if enough instability develops. The greatest risk
 for severe storms will across central Missouri later in the day.

 Southerly wind gusts over 30 mph will be possible on Thursday,
 especially across western Missouri and southeastern Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed overnight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Runnels

In the hours before

Local storm report, May 2, 11:24 PM CDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1124 PM CDT WED MAY 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1103 PM     HAIL             LOWRY CITY              38.14N 93.73W
05/02/2018  E1.00 INCH       ST. CLAIR          MO   EMERGENCY MNGR

&&

SRUNNELS
Special weather statement, May 2, 11:33 PM CDT, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Springfield MO
1133 PM CDT WED MAY 2 2018

MOZ056-057-069-030515-
Camden MO-Miller MO-Morgan MO-
1133 PM CDT WED MAY 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MILLER...
NORTHWESTERN CAMDEN AND MORGAN COUNTIES UNTIL 1215 AM CDT...

At 1133 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Smithton to 11 miles east of Warsaw to near
Wheatland. Movement was east at 35 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Lake of The Ozarks...             Lake of The Ozarks State Park...
Eldon...                          Osage Beach...
Camdenton...                      Versailles...
Village of Four Seasons...        Lake Ozark...
Stover...                         Laurie...
Sunrise Beach...                  Macks Creek...
Linn Creek...                     Barnett...
Syracuse...                       Gravois Mills...
Olean...                          Climax Springs...
Bagnell...                        Etterville...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 700 AM CDT for
central Missouri.

LAT...LON 3868 9284 3860 9284 3844 9264 3842 9245
      3827 9249 3793 9284 3793 9307 3819 9306
      3819 9308 3822 9308 3869 9306
TIME...MOT...LOC 0433Z 264DEG 31KT 3867 9306 3823 9316 3800 9340

Schaumann
Local storm report, May 3, 12:30 AM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1230 AM CDT THU MAY 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 AM     HAIL             2 S BRUMLEY             38.06N 92.49W
05/03/2018  E0.75 INCH       MILLER             MO   PUBLIC

&&

HATCH
Local storm report, May 3, 12:36 AM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1236 AM CDT THU MAY 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 AM     TSTM WND DMG     WEBB CITY               37.15N 94.48W
05/03/2018                   JASPER             MO   LAW ENFORCEMENT

            TREES A TELEPHONE POLE AND POWERSLINES WERE REPORTED DOWN
            FROM RANGELINE ROAD TO ZORA ROAD.

&&

HATCH
Special weather statement, May 3, 1:15 AM CDT, 55 minutes before
Special Weather Statement
National Weather Service Springfield MO
115 AM CDT THU MAY 3 2018

MOZ068-079-090-030700-
Polk MO-Greene MO-Hickory MO-
115 AM CDT THU MAY 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HICKORY...POLK AND
NORTHWESTERN GREENE COUNTIES UNTIL 200 AM CDT...

At 115 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Stockton to 10 miles northwest of Walnut
Grove to near Miller. Movement was northeast at 50 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Northwestern Springfield...       Bolivar...
Pomme de Terre Lake...            Pomme De Terre State Park...
Stockton Lake...                  Willard...
Ash Grove...                      Pittsburg...
Humansville...                    Walnut Grove...
Polk...                           Pleasant Hope...
Fair Play...                      Morrisville...
Preston...                        Halfway...
Flemington...                     Aldrich...
Glidewell...                      Bois D'arc...

This includes Interstate 44 near mile marker 74.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 700 AM CDT for
central, southwestern and west central Missouri.

LAT...LON 3719 9361 3728 9361 3728 9363 3774 9361
      3774 9363 3781 9363 3796 9318 3728 9320
TIME...MOT...LOC 0615Z 234DEG 43KT 3775 9372 3751 9369 3722 9377

Schaumann
Local storm report, May 3, 1:30 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
130 AM CDT THU MAY 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1228 AM     TSTM WND DMG     1 ESE ORONOGO           37.18N 94.46W
05/03/2018                   JASPER             MO   LAW ENFORCEMENT

            TREE DOWN CROSS THE ROAD AT COUNTY ROAD 220
            AND HIGHWAY D.

&&

HATCH

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Springfield, MO (KSGF), 00:00Z

7.2 hours before the tornado, 56 km from the path. May 3, 2018.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2018-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1170 joules per kilogram, CIN -40, lifted condensation level 1041 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Springfield, MO at 00:00Z on 2018-05-03The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 113 square meters per square second, 0 to 6 km bulk shear 44 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1170 J/kg
Mixed-layer CIN
-40 J/kg
Surface CAPE
1723 J/kg
Mixed-layer LCL
1041 m above ground
0-6 km bulk shear
44 kt
0-1 km bulk shear
17 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
1.0
Supercell composite
5.6
0-3 km lapse rate
5.9 K/km

Open this sounding in Storm Lab

Springfield, MO (KSGF), 12:00Z

4.8 hours after it, 56 km from the path. May 3, 2018.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2018-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 363 joules per kilogram, CIN -131, lifted condensation level 962 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Springfield, MO at 12:00Z on 2018-05-03The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 394 square meters per square second, 0 to 6 km bulk shear 51 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
363 J/kg
Mixed-layer CIN
-131 J/kg
Surface CAPE
16 J/kg
Mixed-layer LCL
962 m above ground
0-6 km bulk shear
51 kt
0-1 km bulk shear
45 kt
0-1 km storm-relative helicity
394 m²/s²
0-3 km storm-relative helicity
310 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.3
0-3 km lapse rate
4.4 K/km

Open this sounding in Storm Lab

The surface observations

Springfield (SGF), 26 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Springfield radar (KSGF), 26 km away, was scanning. The volume nearest the touchdown began at 07:08 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2018 tornado in MissouriEvery tornado in Missouri since 1950Warnings in force in Missouri nowThe forecast where you are

The other tornadoes of May 3, 2018

9 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 32:17 AM CDTEF0Greene, MO0.350$30,000
May 32:45 AM CDTEF1Douglas, MO0.875$10,000
May 38:22 AM CDTEF1Pontotoc, OK0.325$10,000
May 31:09 PM CDTEF1Franklin, AR9.5550$50,000
May 38:19 PM EDTEF1Yates, NY1.1100$20,000
May 37:46 PM CDTEF0Jasper, IA0.425
May 37:48 PM CDTEF0Marion, IA1.125
May 37:56 PM CDTEF0Jasper, IA0.425
May 311:15 PM CDTEF0Jones, IA0.010

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.